New Jersey, 2023

Hail and Damaging Winds in New Jersey, September 8, 2023

September 8, 2023 · NWS OKX · 14 events in 3 counties and zones

Thunderstorms developed along a stalled boundary and moved through northeast NJ in an environment with 3000 to 4000 J/kg of SBCAPE. Some of these storms were severe and produced damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Thunderstorms developed along a stalled boundary and moved through northeast NJ in an environment with 3000 to 4000 J/kg of SBCAPE. Some of these storms were severe and produced damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Sep 8, 1:25 PM EST, 20 minutes earlier.

Area forecast discussion, Sep 8, 1:25 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service New York NY
225 PM EDT Fri Sep 8 2023

.SYNOPSIS...
A slow moving frontal system will impact the area through the
weekend. The associated cold front eventually moves east of the
region late Monday, followed by another frontal system for the
middle of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Forecast again went through minor adjustments with regards to
POPs for showers and thunderstorms, temperatures, and dewpoints.
Added in enhanced wording for small hail, gusty winds and heavy
rain for any thunderstorms that form. OKX 12Z sounding
indicates 3113 J/kg of surface based CAPE with a significant
portion of that CAPE area within the -10 to -30 degree C layer
aloft. CAMs are indicating convective activity to form and move
within the region of mostly near and northwest of NYC late this
afternoon into early this evening. The vertical forcing appears
to increase according to a few numerical models with the
advection of positive vorticity ahead of an approaching weak mid
to upper level shortwave. CAMs are a few hours behind compared
to current radar, as isolated thunderstorms have already
developed in different parts of the region early this afternoon.

The CAMs depict a lull in convective activity for mid to late
evening before potentially another area of convection moves
across the Lower Hudson Valley overnight but the FV3 indicates
more convection across Long Island mid to late evening. There is
some uncertainty but overall it seems that thunderstorms would
be most likely near and northwest of NYC. Otherwise, with light
southerly winds and abundant cloud coverage, lows tonight will
be mostly in the lower 70s with dewpoints also in the lower 70s.
There will be potential for some fog development with the
nearly saturated low level environment overnight into early
Saturday morning especially for those locations that received
heavier rainfall from earlier.

Surface high pressure builds to our east while under a ridge aloft.
To our NW, confluence aloft will promote high pressure building over
the Great Lakes. We'll be in between with surface troughing /
stalled boundary over us. Moisture convergence along and near this
boundary will promote primarily afternoon and evening showers with a
chance of thunderstorms. Models imply this boundary drifts to the
west this afternoon and evening, shifting the highest threat of
showers along with it. Thunderstorms can be strong to severe with
the main threat being gusty winds as 0-6km bulk shear will be 25-30
kt along with plenty of CAPE. Large hail cannot be ruled out either,
particularly in the strongest thunderstorms. SPC has most of NYC
and areas N and W of NYC with a slight risk for severe weather.
See the hydrology section below regarding the flooding threat.

More cloud cover and lower temps aloft as compared to the past few
days will lead to lower high temperatures today. Dewpoints however
will end up in the lower and middle 70s. Heat Advisories remain
in effect for Northeast NJ, NYC, Rockland NY, Westchester NY,
much of Southern CT except for Southern Middlesex and Southern
New London, as well as Nassau NY and Western Suffolk NY until
6PM. Heat indices in the advisory area are expected to range
95-100.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
The pattern doesn't change much on Saturday with a stalled boundary
and enhanced moisture convergence over the region. Showers will be
more likely in the afternoon and night along with the threat of a
thunderstorm. Overall higher chances will be from around the city to
points N and W where moisture convergence will be greater in the
vicinity of the surface boundary. No concerns for severe weather at
this time, largely due to relatively weak winds aloft. High
temperatures Saturday in the lower and middle 80s. Not anticipating
any extension of heat advisories at this time.

More of the same for Sunday as the boundary remains over the Tri-
State Area. Models are in agreement with somewhat deeper moisture
through the column this time around. Higher chances of showers
overall as compared to Saturday. High temperatures in the low 80s.

The flash flooding threat for Saturday and Sunday remains low, but
will also depend on how much rain we end up seeing beforehand. See
the hydrology section for more details.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
The boundary finally shifts east on Monday as an upper level
shortwave approaches from the W. The front should finally move east
of the region sometime late Mon evening or overnight. While much of
Mon carries at least chance PoP, still thinking that it won't be a
complete washout as the timing of any individual piece of energy and
associated lift remains uncertain. Continued with diurnal timing for
likely probabilities.

Some drier air will finally move back into the region on Tue,
however there is a second frontal system on its heels with an
amplifying upper trough digging south and east across the Great
Lakes. Chances for convection will be on the increase ahead of this
system Tue night into Wed, perhaps lingering into Thu.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
High pressure remains offshore, meanwhile a surface trough
remains across the lower Hudson Valley into northern New Jersey.

VFR except at KGON where MVFR ceilings will be improving to VFR
in the next hour or two, and with stratus just south of KISP
MVFR will be possible for the next couple of hours. However,
there are timing uncertainties with the changing categories at
these sites. Thunderstorms are expected to develop/move into the
terminals late afternoon with MVFR conditions, and possibly
brief IFR in stronger storms with gusty winds.

Then for late this evening into the overnight stratus and fog
are expected to develop once again at all of the terminals with
MVFR to IFR conditions, and possibly LIFR at KISP and KGON.
Conditions improve back to VFR Saturday morning. There are
timing uncertainties with lowering conditions this evening, and
then improvement Saturday morning.

A light south, or light and variable, flow will persist through
the forecast period.

 NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Thunderstorms may move into KEWR and KJFK a little earlier than
forecast and possibly produce strong gusty winds and small hail.

There are timing uncertainties with the development and how low
conditions will be in stratus and fog overnight.

OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...

Saturday through Sunday: Showers likely and possible thunderstorms
each afternoon and evening, particularly NYC and points N&W on Sat,
possibly more widespread Sunday. MVFR or lower conditions each night
and early morning are likely in stratus and fog.

Monday: Possible early morning MVFR/IFR conditions. Showers and
thunderstorms, more likely across the northern and western areas.

Tuesday: Slight chance of showers with MVFR possible.

Wednesday: Chance of showers and a slight chance of
thunderstorms with MVFR to IFR.

Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
A weak pressure gradient will lead to sub SCA conditions for the
rest of the week. Winds and seas will remain below SCA levels for
the weekend despite the approach of a slow moving cold front.

Ocean seas are forecast to build to 5 ft early next week and may
continue for much of the week. For the non-ocean waters, sub SCA
conditions will continue.

&&

.HYDROLOGY...
Periods of showers and thunderstorms today through Sunday are
expected to produce 1 to 3 inch rain totals for most the of
area. Lighter amounts will be generally across Long Island and
Southeast CT.

The risk for flash flooding will be low through Sunday, but
confidence is not high due to the uncertainty of how much and where
rain occurs each day. Best overall chances for any level of flooding
will be generally from around the city to points north and west,
with the highest chances over the typically more susceptible
basins across NE NJ. The threat for at least minor flooding
continues into Monday with more of the Tri-State Area included
in this chance as a frontal boundary slowly shifts east through
the region.

&&

.TIDES/COASTAL FLOODING...
A moderate risk of rip currents is anticipated at the Atlantic
beaches today and Saturday.

&&

.CLIMATE...
Daily Record High Minimum Temperatures...

              Sep 8

Central Park..76(2015)
LaGuardia.....76(2015)
JFK...........73(1983)
Islip.........76(2015)
Newark........73(1999)
Bridgeport....74(2015)

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 6 PM EDT this evening for CTZ005>010.
NY...Heat Advisory until 6 PM EDT this evening for NYZ069>075-078-
     080-176>179.
NJ...Heat Advisory until 6 PM EDT this evening for NJZ002-004-006-
     103>108.
MARINE...None.

&&

SYNOPSIS...JC
NEAR TERM...JC
SHORT TERM...JC
LONG TERM...
AVIATION...BR/MET
MARINE...JC
HYDROLOGY...JC
TIDES/COASTAL FLOODING...
CLIMATE...
Hazardous weather outlook, Sep 8, 9:46 AM EST, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
1046 AM EDT Fri Sep 8 2023

CTZ005-006-009-NJZ002-004-006-103>108-NYZ069>075-176>178-091500-
Northern Fairfield-Northern New Haven-Southern Fairfield-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Northern Nassau-Southern Queens-
1046 AM EDT Fri Sep 8 2023

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

In addition to the heat, the Storm Prediction Center has placed the
area in a Slight Risk for severe thunderstorms late this afternoon
into this evening with the potential for damaging winds and large
hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ067-068-091500-
Orange-Putnam-
1046 AM EDT Fri Sep 8 2023

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

The Storm Prediction Center has placed the area in a Slight Risk for
severe thunderstorms late this afternoon into this evening with the
potential for damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ007-008-010-NYZ078-080-179-091500-
Northern Middlesex-Northern New London-Southern New Haven-
Northwest Suffolk-Southwest Suffolk-Southern Nassau-
1046 AM EDT Fri Sep 8 2023

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ011-012-NYZ079-081-091500-
Southern Middlesex-Southern New London-Northeast Suffolk-
Southeast Suffolk-
1046 AM EDT Fri Sep 8 2023

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ335-338-091500-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
1046 AM EDT Fri Sep 8 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

The Storm Prediction Center has placed parts of the area in a Slight
Risk for severe thunderstorms late this afternoon into this evening
with the potential for damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather that
would meet NWS warning criteria.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-340-345-350-353-355-091500-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1046 AM EDT Fri Sep 8 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather that would meet NWS
warning criteria is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Sep 8, 10:58 AM EST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service New York NY
1158 AM EDT Fri Sep 8 2023

CTZ006-007-081630-
Northern New Haven CT-Northern Middlesex CT-
1158 AM EDT Fri Sep 8 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MIDDLESEX AND NORTH
CENTRAL NEW HAVEN COUNTIES THROUGH 1230 PM EDT...

At 1157 AM EDT, Doppler radar was tracking a strong thunderstorm over
Cromwell, or near Middletown, moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Meriden, Middletown, Wallingford, East Hampton, Durham, Cromwell,
Portland, Haddam, Middlefield, and Lake Pocotopaug--East Hampton.

LAT...LON 4155 7245 4143 7270 4154 7285 4157 7285
      4157 7283 4155 7282 4157 7280 4158 7275
      4159 7275 4159 7273 4163 7271 4164 7263
      4163 7262 4165 7250
TIME...MOT...LOC 1557Z 237DEG 25KT 4159 7262

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JM
Special weather statement, Sep 8, 1:21 PM EST, 24 minutes before
Special Weather Statement
National Weather Service New York NY
221 PM EDT Fri Sep 8 2023

NJZ104-NYZ069>071-081900-
Eastern Bergen NJ-Rockland NY-Southern Westchester NY-
Northern Westchester NY-
221 PM EDT Fri Sep 8 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BERGEN...SOUTHERN
WESTCHESTER AND ROCKLAND COUNTIES THROUGH 300 PM EDT...

At 220 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hackensack, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Hackensack, Bergenfield, Tarrytown, Dobbs Ferry, Nyack, Tappan,
Englewood, Oradell, Norwood, Orangeburg, Teterboro, Teaneck,
Garfield, Lodi, and Dumont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4084 7412 4086 7412 4086 7411 4089 7413
      4092 7407 4096 7407 4111 7391 4111 7384
      4100 7381 4092 7392 4081 7405 4080 7406
TIME...MOT...LOC 1820Z 225DEG 12KT 4091 7404

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JM
Special weather statement, Sep 8, 1:26 PM EST, 19 minutes before
Special Weather Statement
National Weather Service New York NY
226 PM EDT Fri Sep 8 2023

NJZ006-108-NYZ074-075-081900-
Hudson NJ-Eastern Union NJ-Kings (Brooklyn) NY-
Richmond (Staten Is.) NY-
226 PM EDT Fri Sep 8 2023

...STRONG THUNDERSTORMS WILL IMPACT HUDSON...EASTERN UNION...RICHMOND
AND KINGS COUNTIES THROUGH 300 PM EDT...

At 226 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Tottenville to near Keansburg. Movement was
north at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Elizabeth, Bayonne, Linden, Coney Island, Todt Hill, Huguenot, The
Verrazano Narrows Bridge, Bay Ridge, Port Richmond, Tottenville,
Tompkinsville, Bensonhurst, Oakwood, Sheepshead Bay, and Annadale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4050 7428 4051 7426 4055 7425 4056 7422
      4059 7421 4060 7422 4060 7427 4071 7425
      4070 7421 4069 7420 4069 7417 4066 7406
      4064 7406 4066 7404 4062 7389 4056 7391
      4056 7400 4060 7404 4053 7410 4050 7422
TIME...MOT...LOC 1826Z 187DEG 24KT 4050 7421 4047 7407

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JM
Special weather statement, Sep 8, 1:34 PM EST, 11 minutes before
Special Weather Statement
National Weather Service New York NY
234 PM EDT Fri Sep 8 2023

NYZ067-081915-
Orange NY-
234 PM EDT Fri Sep 8 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ORANGE COUNTY
THROUGH 315 PM EDT...

At 234 PM EDT, Doppler radar was tracking a strong thunderstorm over
Greenwood Lake, or near Warwick, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Monroe, West Point, Chester, Greenwood Lake, Harriman, Kiryas Joel,
Woodbury, Washingtonville, Firthcliffe, Vails Gate, Cornwall On
Hudson, Highland Mills, and Central Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4145 7400 4145 7399 4140 7396 4140 7395
      4138 7395 4117 7429 4121 7438 4149 7418
TIME...MOT...LOC 1834Z 219DEG 23KT 4125 7426

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JM

The radar

The Brookhaven radar (KOKX), 103 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Bergen

When
September 8, 1:45 PM EST
Where
Bergen County, 0.87 mi SW of Rochelle Park
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
40.890, -74.090

One inch hail reported on US Highway in Saddle Brook NJ.

Hail, Bergen

When
September 8, 1:55 PM EST
Where
Bergen County, 1.48 mi SSW of Hillsdale Manor
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
41.000, -74.060

Nickel sized hail reported on Jefferson Avenue in Washington Township in NJ.

Hail, Bergen

When
September 8, 1:55 PM EST
Where
Bergen County, 0.87 mi SE of River Vale
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
41.010, -74.010

Dime to Nickel sized hail reported in Washington Township in NJ.

Thunderstorm Wind, Union

When
September 8, 1:59 PM EST
Where
Union County, 0.69 mi N of Rahway
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
40.610, -74.280

Tree down on roadway at Bryant Street and Elm Avenue in Rahway NJ.

Thunderstorm Wind, Union

When
September 8, 1:59 PM EST
Where
Union County, 0.52 mi W of Winfield
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
40.620, -74.280

Tree down blocking the road on Harrison Avenue in Rahway NJ.

Hail, Bergen

When
September 8, 2:05 PM EST
Where
Bergen County, Upper Saddle River
Measured
1 in hail
Reported by
Public
Coordinates
41.070, -74.100

One inch hail report from public in Upper Saddle River NJ.

Thunderstorm Wind, Union

When
September 8, 2:06 PM EST
Where
Union County, 0.69 mi N of Roselle
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
40.660, -74.270

Large tree down on powerline on 3rd Avenue in Roselle NJ.

Thunderstorm Wind, Essex

When
September 8, 2:10 PM EST
Where
Essex County, 0.52 mi E of Newark
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.730, -74.170

Large tree limbs fallen on car in irionbound section of Newark.

Thunderstorm Wind, Essex

When
September 8, 2:17 PM EST
Where
Essex County, 0.87 mi NW of Livingston
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
40.790, -74.330

Large tree branches down on road.

Thunderstorm Wind, Bergen

When
September 8, 2:19 PM EST
Where
Bergen County, 0.87 mi SE of Teterboro
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
40.860, -74.060

A 66 mph thunderstorm wind gust was reported by the KTEB ASOS.

Thunderstorm Wind, Bergen

When
September 8, 2:20 PM EST
Where
Bergen County, 0.87 mi SE of Hillsdale Manor
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
41.010, -74.040

Tree limbs broken and on ground.

Thunderstorm Wind, Bergen

When
September 8, 2:25 PM EST
Where
Bergen County, 0.87 mi SE of River Vale
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.010, -74.010

Large tree uprooted and down on corner of street blocking a part of the road.

Thunderstorm Wind, Bergen

When
September 8, 2:30 PM EST
Where
Bergen County, 1.25 mi ENE of River Vale
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.030, -74.000

A large White Pine uprooted and completely blocking the road.

Thunderstorm Wind, Bergen

When
September 8, 2:47 PM EST
Where
Bergen County, 1.25 mi ESE of River Vale
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.010, -74.000

Thunderstorm wind damage reported from MPING.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2023Every state in 2023This day in weather historyWarnings in New Jersey, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1142531, 1142518, 1142519, 1142520, 1142521, 1142522, 1142523, 1142524, 1142525, 1142526, 1142527, 1142528, 1142529, 1142530.